Campuses: FH.com Home button

Bisphosphonates

Side Effects of Bisphosphonates

Bisphosphonates can sometimes have severe side effects, including nausea, abdominal pain, and the risk of esophageal ulcers or an inflamed esophagus, especially for individuals who have had previous acid reflux or ulcers. Patients taking oral bisphosphonates may also have heartburn and esophageal irritation; while patients taking IV bisphosphonates may have side effects of headache, constipation, diarrhea and flatulence, as well as muscle and joint pain. Some patients may not be able to tolerate oral bisphosphonates; their doctors may recommend having periodic intravenous bisphosphonate infusions. 
 
Women on bisphosphonates at low risk for fracture or with a bone density near normal may be good candidates to stop therapy after three to five years because the beneficial effects diminish after this time. However, older patients at higher fracture risk and bone density “in the osteoporotic range” may benefit from continued long-term therapy.
 
Patients should call their doctors right away if they have trouble breathing, hives, and swelling of the face, lips, tongue or throat. Patients taking bisphosphonates orally should see a doctor immediately if they have trouble swallowing, stomach pain, or muscle pain or cramps. Patients taking intravenous bisphosphonates should seek medical attention if they have blood in the urine, dizziness, unusual fatigue or weakness, or medical pain or cramps.